Skip to main content
×
Home
    • Aa
    • Aa

Schnorr randomness

  • Rodney G. Downey (a1) and Evan J. Griffiths (a2)
Abstract
Abstract.

Schnorr randomness is a notion of algorithmic randomness for real numbers closely related to Martin-Löf randomness. After its initial development in the 1970s the notion received considerably less attention than Martin-Löf randomness, but recently interest has increased in a range of randomness concepts. In this article, we explore the properties of Schnorr random reals, and in particular the c.e. Schnorr random reals. We show that there are c.e. reals that are Schnorr random but not Martin-Löf random, and provide a new characterization of Schnorr random real numbers in terms of prefix-free machines. We prove that unlike Martin-Löf random c.e. reals, not all Schnorr random c.e. reals are Turing complete, though all are in high Turing degrees. We use the machine characterization to define a notion of “Schnorr reducibility” which allows us to calibrate the Schnorr complexity of reals. We define the class of “Schnorr trivial” reals, which are ones whose initial segment complexity is identical with the computable reals, and demonstrate that this class has non-computable members.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]K. Ambos-Spies and A. Kučera , Randomness in computability theory, Computability theory and its applications (Cholak Lempp, Lerman, and Shore, editors). Contemporary Mathematics, vol. 257, American Mathematical Society, 2000, pp. 114.

[3]G. Chaitin , A theory of program size formally identical to information theory, Journal of the ACM, vol. 22 (1975), pp. 329340.

[7]A. Kučera , Measure, -classes and complete extensions of PA, Recursion theory week (H.-D. Ebbinghaus , G. H. Müller , and G. E. Sacks , editors), Lecture Notes in Mathematics, vol. 1141, Springer-Verlag, Berlin, Heidelberg, New York, 1985, pp. 245259.

[8]A. Kučera and T. Slaman , Randomness and recursive enumerability, SI AM Journal on Computing, vol. 31 (2001), pp. 199211.

[11]M. Li and P. Vitanyi , An introduction to Kolmogorov complexity and its applications, 2nd ed., Springer-Verlag, New York, 1997.

[12]J. H. Lutz , Almost everywhere high nonuniform complexity, Journal of Computer and System Sciences, vol. 44 (1992), pp. 220258.

[13]P. Martin-Löf , The definition of random sequences, Information and Control, vol. 9 (1966), pp. 602619.

[16]C. P. Schnorr , Process complexity and effective random tests, Journal of Computer and System Sciences, vol. 7 (1973), pp. 376388.

[17]R. Solomonof , A formal theory of inductive inference, Part I, Information and Control, vol. 7 (1964), pp. 122.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×